Arizona, 2017Flash Flood in Arizona, August 23 to 24, 2017
August 23 to 24, 2017 · NWS FGZ · 1 event in 1 county or zone
A weak weather disturbance will brought isolated thunderstorms to northern Arizona.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak weather disturbance will brought isolated thunderstorms to northern Arizona.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 23, 10:24 PM MST, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 23, 10:24 PM MST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1024 PM MST Wed Aug 23 2017
.SYNOPSIS...A weak weather disturbance will bring scattered
shower and thunderstorm activity to much of northern Arizona
through Thursday. Widely scattered showers and thunderstorms are
expected over the high terrain Friday and Saturday.
&&
.UPDATE...It has been an active evening of showers and
thunderstorms over much of northern Arizona, continuing into the
late evening hours. Increasing moisture combined with a weak
disturbance have kept the activity going. Main threat is flooding
in localized areas, with a lower threat of hail. Updated forecasts
earlier for higher rain chances most areas.
&&
.PREV DISCUSSION /322 PM MST/...Progs continue to show slight
cooling aloft on Thursday due to a low pressure system moving
through the Great basin. Still expecting primarily isolated
showers and tstorm coverage for most of the area, though the
eastern Mogollon Rim and White Mountains should see scattered
coverage.
For Friday and the weekend, high pressure aloft to redevelop over
the desert southwest Friday and then become centered over Nevada
for the weekend. Friday should feature just a chance of an
afternoon storm over the high country. Cross sections indicate
low and mid level winds to become east-southeast with time late
Friday and bring a slow increase in moisture and instability.
Storm chances were added to areas along and south of I-40 on
Saturday. Drier northerly flow aloft on Sunday should limit storm
chances to the White Mountains.
Monday and Tuesday...Models continue to show Monsoon moisture
making a comeback, pushed northward by an increase in thunderstorm
activity over northwest Mexico. At this time the best chances
still look to be from the Mogollon Rim southward.
&&
.AVIATION...For the 06Z package...VFR conditions will prevail over
most of northern Arizona through the 24 hr period. Scattered
thunderstorms expected near KFLG, KGCN, KINW and KPGA this evening
ending around 07z with MVFR/IFR conditions in the stronger storms.
Another round of scattered thunderstorms are forecast Thursday
afternoon that will affect the area terminal aerodromes. Aviation
discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Scattered thunderstorms this afternoon will continue
to favor the Eastern Rim and White Mountains. For Thursday
afternoon, thunderstorm chances will spread west across the entire
Mogollon Rim and Coconino Plateau. Mainly dry conditions are
forecast over northern Arizona Friday, with thunderstorm chances
confined to the White Mountains.
Saturday through Monday...Afternoon thunderstorms are forecast to
remain confined to the White Mountains Saturday and Sunday, with
thunderstorm chances gradually increasing along the Mogollon Rim
Monday.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...JJ/DL
AVIATION...DB
FIRE WEATHER...TM
For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 23, 3:26 AM MST, 20 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
326 AM MST Wed Aug 23 2017
AZZ004>018-037>040-240415-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
326 AM MST Wed Aug 23 2017
This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.
.DAY ONE...Today and Tonight
Look for isolated showers and thunderstorms over most of northern
Arizona. Further east, over the eastern Mogollon Rim into the
White Mountains, storms will be more numerous. Lightning will be
the primary hazard.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Isolated to scattered showers and thunderstorms will continue on
Thursday.
Mainly dry conditions are expected for Friday and over the
weekend.
Increasing monsoon moisture will result in a better chance of
showers and thunderstorms heading into Monday and Tuesday of next
week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Aug 23, 7:41 PM MST, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
741 PM MST WED AUG 23 2017
AZZ006-007-240315-
Coconino Plateau-Grand Canyon Country-
741 PM MST WED AUG 23 2017
...STRONG THUNDERSTORM APPROACHING TUSAYAN AND HIGHWAY 64...
At 739 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles north of Valle, or 5 miles south of Tusayan, moving northeast
at 25 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Ten-x Campground, Highway 64 from Tusayan to 10 miles south of
Tusayan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3571 11219 3585 11233 3600 11205 3582 11186
TIME...MOT...LOC 0239Z 237DEG 21KT 3579 11219
JJ
Special weather statement, Aug 23, 8:35 PM MST, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
835 PM MST WED AUG 23 2017
AZZ018-240400-
Northern Gila County-
835 PM MST WED AUG 23 2017
...Strong thunderstorms moving into Payson through 9 PM...
At 834 PM MST, Doppler radar was tracking a strong thunderstorm over
Payson, moving northwest at 15 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Payson, Oxbow Estates, Round Valley, Flowing Springs, East Verde
Estates, Mesa Del Caballo and Houston Mesa Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3418 11120 3412 11130 3427 11149 3436 11135
TIME...MOT...LOC 0334Z 147DEG 14KT 3422 11135
JJ
Special weather statement, Aug 23, 10:55 PM MST, 1 hour before
Special Weather Statement
National Weather Service Flagstaff AZ
1055 PM MST WED AUG 23 2017
AZZ008-037-038-240630-
Yavapai County Valleys and Basins-Yavapai County Mountains-Oak Creek
and Sycamore Canyons-
1055 PM MST WED AUG 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR COTTONWOOD AND VICINITY UNTIL
1130 PM MST...
At 1054 PM MST, Doppler radar was tracking a strong thunderstorm over
Bridgeport and Cottonwood, or 12 miles northwest of Camp Verde,
moving northwest at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Clarkdale, Verde Village, Bridgeport, Cottonwood, Cornville, Page
Springs, Jerome, Dead Horse Ranch State Park and Tuzigoot National
Monument.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3472 11184 3463 11197 3473 11213 3486 11199
TIME...MOT...LOC 0554Z 135DEG 7KT 3472 11198
JJ
Flash Flood, Yavapai
- When
- August 23, 11:55 PM MST to August 24, 2:00 AM MST
- Where
- Yavapai County, 2.1 mi ENE of Cottonwood to 0.97 mi SW of Clemenceau
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.760, -111.985
Cottonwood Police Department reported flooding in homes in several areas in Cottonwood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Carolina, August 23, 20171 injured · $170,000 · 50 kt wind · 7 events
- Lightning Strike in Florida, August 23, 20172 injured · 1 event
- Flash Flood and Lightning Strike in Arizona, August 23, 20171 injured · $8,000 · 2 events
- Astronomical Low Tide in Delaware, August 23, 20171 injured · 1 event
- Damaging Winds in Virginia, August 23, 2017$5,000 · 50 kt wind · 4 events
- Waterspouts in Lake Erie, August 23, 20173 events
- Damaging Winds in South Carolina, August 23, 2017$4,000 · 52 kt wind · 3 events
- Damaging Winds in North Carolina, August 23, 2017$9,000 · 52 kt wind · 2 events
- Flash Flood in Arkansas, August 23, 20171 event
- Waterspout in Gulf of Mexico, August 23, 20171 event
- Waterspout in South Atlantic Coastal Waters, August 23, 20171 event
- Damaging Wind in Georgia, August 23, 201750 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720666.